June 17, 2021
Lawrence, US 91 F
Advertisement

Lawrence police warn that heroin may be tainted with lethal amounts of fentanyl; autopsy results pending

Lawrence police are concerned about heroin that’s circulating in town that may include deadly amounts of fentanyl, a highly potent synthetic opioid.

Officials say they’ve seen a rash of overdoses and deaths this week that may be related to fentanyl, though Patrick Compton, a spokesperson for the Lawrence Police Department, said Friday that LPD doesn’t have the data yet to confirm these suspicions. The department is waiting on lab results and autopsy reports to show what was in overdose victims’ systems. 

“Based on what we’ve seen initially, this is what we think it is, and that’s what prompted us to put this out so quickly,” Compton said. “We wanted to get it out as fast as we could, because the idea here is we want to get this as much of a wide distribution as we can and hopefully get people to see it, and we can potentially save people’s lives.” 

Advertisement

Fentanyl can be deadly in tiny amounts. Its effects are unpredictable, and it can be very difficult to detect with the naked eye. LPD encourages those who are going to be using drugs to do so safely and to have a support system in place.

“The user generally doesn’t know if or how much fentanyl was added to the heroin,” Lt. Amy Rhoads said in a news release from the department. “Yesterday, your dose may have been fine, but the same amount from a different batch could end up being deadly. You just don’t know, and you’re rolling the dice.”

DCCCA, a local behavioral health and substance use treatment facility, makes naloxone, the opioid overdose reversal drug, available for free to any resident or organization in Kansas upon request. 

Compton emphasized that police aren’t condoning the use of illegal drugs, but they are hoping to prevent more overdoses and deaths. 

“We understand that people who struggle with addiction are not going to just wake up tomorrow and quit,” Compton said. But the hope is that people will, in fact, wake up tomorrow.

Asked for a rough estimate of how many overdoses and deaths LPD is seeing this week compared to the norm, Compton said the department is trying to concentrate its message on the warning about the lethal drug. He said he didn’t want to speculate and put out numbers that might have to be corrected later. 

“Our investigators have seen enough of an increase to cause concern and warrant pushing out a public warning,” he said.

DCCCA can be reached at 785-841-4138. You can request naloxone — also known as Narcan — via this online form

Amy Northrop, a spokesperson for LMH Health, referred questions on overdose and death data to Lawrence-Douglas County Public Health. An LDCPH spokesperson didn’t immediately return an inquiry from the Times on Friday.

— Mackenzie Clark (she/her), reporter/founder of The Lawrence Times, can be reached via email at mclark@lawrencekstimes.com or 785-422-6363.

Don’t miss a beat — get the latest news from the Times delivered to your inbox:

Tell a friend
Advertisement
Previous Article

Nestlé sues Leavenworth company, alleging defective equipment led to massive cookie dough recall

Next Article

Kansas equity panel turns attention to racial disparities in childcare, early childhood education